Kentucky, 2011

Hail and Damaging Winds in Kentucky, May 22, 2011

May 22, 2011 · NWS JKL · 18 events in 10 counties and zones

Numerous strong to severe thunderstorms brought multiple rounds of severe weather to eastern KY during the afternoon and early evening hours of May 22nd. 75 inch diameter hail and downed trees were received at the Jackson weather office on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous strong to severe thunderstorms brought multiple rounds of severe weather to eastern KY during the afternoon and early evening hours of May 22nd. Numerous reports of 0.25 to 0.75 inch diameter hail and downed trees were received at the Jackson weather office on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 22, 2:22 PM EST, 11 minutes earlier.

Area forecast discussion, May 22, 2:22 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT SUN MAY 22 2011

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/...UPDATED

THE MODELS ARE IN GOOD AGREEMENT WITH GENERALLY MAINTAINING BROAD
SOUTHWEST FLOW ACROSS THE OHIO AND TENNESSEE VALLEYS THROUGH THE
SHORT TERM. THE UPPER LEVEL LOW CURRENTLY SPINNING ACROSS THE
NORTHERN PLAINS WILL DAMPEN AND EVENTUALLY BE ABSORBED INTO A DEEPER
TROUGH TRAVERSING SOUTHEAST CANADA. MEANWHILE...ANOTHER STRONG SHORT
WAVE WILL MOVE IN FROM THE PACIFIC NORTHWEST AND EVENTUALLY CUTOFF AS
IT DEVELOPS ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS.

OCCLUDED/COLD FRONT CURRENTLY ALIGNED FROM SOUTHERN MN DOWN THROUGH
SOUTHERN KS WILL WEAKEN AND EVENTUALLY LAY OUT ALONG OR JUST NORTH OF
THE OHIO RIVER BY TUESDAY...WITH A DEEPER AREA OF LOW PRESSURE
ORGANIZING ACROSS THE SOUTHERN PLAINS.

CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OUT AHEAD
OF AN APPROACHING MCS OUT OF TN/AR. MODERATE INSTABILITY AND SHEAR
OUT AHEAD OF THIS LINE WILL SUPPORT A SEVERE THREAT THROUGH THE REST
OF THIS AFTERNOON AND INTO EARLY THIS EVENING. ONCE THIS LINE MOVES
THROUGH...CONVECTION WILL BE ON THE DEMISE UNTIL OVERNIGHT
TONIGHT...WHEN A LOW LEVEL JET RAMPS UP ACROSS THE OHIO VALLEY. THE
MODELS ARE IN GOOD AGREEMENT WITH THIS FEATURE...SO HAVE RAMPED UP
POPS TO LIKELY FOR MOST BETWEEN 06 AND 12Z.

THE NOCTURNALLY DRIVEN LOW LEVEL JET WILL SUBSIDE MONDAY MORNING...
WITH MODELS SHOWING SOME SHORT WAVE RIDGING TAKING PLACE DURING THE
DAY AND SOUNDINGS DRYING OUT. STILL...CAN NOT RULE OUT SOME ISOLATED
TO SCATTERED CONVECTION RE-FIRING IN THE AFTERNOON...WITH THE
POTENTIAL FOR OUTFLOW BOUNDARIES NEARBY.

MONDAY NIGHT...ANOTHER LOW LEVEL WILL RAMP UP ACROSS THE OHIO
VALLEY...YIELDING AN INCREASE IN CONVECTION ONCE AGAIN BETWEEN 06 AND
12Z. SINCE THE JET WILL BE MORE FOCUSED A BIT FURTHER NORTH...HAVE
FAVORED A NORTH TO SOUTH GRADIENT IN POPS.

BY TUESDAY AND TUESDAY NIGHT...AREAS OF LOW PRESSURE WILL BE
TRAVERSING THE SURFACE BOUNDARY NEARBY. WILL GENERALLY MAINTAIN
HIGHER POPS IN THE NORTH AND LESS IN SOUTH. THERE WILL BE AN ONGOING
SLIGHT CHANCE OF SEVERE THREAT THROUGH THE SHORT TERM AS
WELL...PARTICULARLY DURING THE TIMES OF PEAK HEATING.

FOR TEMPERATURES...STUCK CLOSE TO THE INHERITED NUMBERS...FAVORING A
MORE DIURNALLY LIMITED RANGE IN TEMPERATURES...WITH HIGHS IN THE LOW
TO MID 80S AND LOWS IN THE 60S.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/...UPDATED

THE MODELS SEEM TO BE IN BETTER AGREEMENT ALOFT FOR THE START OF THE
EXTENDED PORTION OF THE FORECAST TODAY THAN YESTERDAY. A PROGRESSIVE
CLOSED LOW WILL ROTATE ITS WAY EAST THROUGH THE SOUTHERN PLAINS AND
INTO THE MID MISSISSIPPI VALLEY ON WEDNESDAY. AS THIS HAPPENS
RIDGING WILL BUILD BRIEFLY THROUGH THE SOUTHEAST PORTION OF THE
NATION. HOWEVER...THIS LOW WILL OPEN UP BY THURSDAY MORNING AND
DIFFERENCES BEGIN TO MAGNIFY IN THE MODEL SOLUTIONS. THE GFS STARTS
TO MOVE THIS FEATURE FASTER TO THE EAST WHEN COMPARED TO THE GEM AND
00Z ECMWF. REGARDLESS...AS THIS LOW FILLS ITS ENERGY WILL DRIFT EAST
THROUGH THE LOWER OHIO VALLEY DURING THE DAY THURSDAY CARRIED BY MID
LEVEL SOUTHWEST FLOW. BY 00Z FRIDAY...THE ECMWF IS CLEARLY THE LEAST
PROGRESSIVE MODEL AT 500 MBS...HOLDING BACK THE BULK OF ITS ENERGY.
THESE TIMING DIFFERENCES MAINTAIN THE LOWER THAN USUAL CONFIDENCE
LEVELS FOR THE LATTER PART OF THE EXTENDED. THE QUESTION REMAINS FOR
THE HOLIDAY WEEKEND JUST HOW THE EASTERN TROUGH EVOLVES IN THE WAKE
OF RE-ENFORCING ENERGY ENTERING THE PICTURE FROM THE NORTHWEST. THE
ECMWF...TO A GREATER EXTENT THAN THE OTHERS...ALLOWS THE ENERGY FROM
THE NEXT WAVE TO MEET UP WITH ITS OHIO VALLEY TROUGH. THIS WILL
EFFECTIVELY HOLD THE LOW HEIGHTS IN PLACE...NEARLY OVERHEAD...WELL
INTO THE WEEKEND. IN FACT...BY SUNDAY...THE PREFERRED ECMWF IS
ENTIRELY OUT OF PHASE WITH THE GFS...REFLECTING A DEEP CLOSED LOW
THROUGH THE OHIO VALLEY RATHER THAN RIDGING. GIVEN CONTINUITY AND
ENSEMBLE SUPPORT HAVE FOLLOWED THE 00Z ECMWF FOR WEATHER DETAILS.

SENSIBLE WEATHER WILL FEATURE SEVERAL SFC WAVES MOVING THROUGH THE
OHIO VALLEY IN CONJUNCTION WITH A WAVY BOUNDARY LYING JUST NORTH OF
THE CWA. INITIALLY THIS WILL FAVOR THE NORTHERN PORTION OF THE AREA
FOR CONVECTION...BUT ONCE INITIATED...OUTFLOWS AND MESO/MICROSCALE
FEATURES WILL DRIVE THE EVOLUTION OF ANY STORMS...LOWERING
PREDICTABILITY. THE CONVECTION WILL LIKELY FAVOR A DIURNAL PEAK LATE
EACH AFTERNOON AND EARLY EVENING...BUT NOCTURNAL ACTIVITY FROM THE
NORTHWEST MAY IMPINGE ON PARTS OF THE AREA WELL AFTER THE DAYTIME
HEAT WOULD HAVE DISSIPATED. THE BEST CHANCE OF CONVECTION WILL
LIKELY HOLD OFF FOR ALL OF EAST KENTUCKY UNTIL LATER IN THE WEEK AS
THE UPPER LOW AND ITS SFC REFLECTION MOVE DEEPER INTO THE OHIO
VALLEY LATER THURSDAY AND INTO FRIDAY. UNTIL THEN...HAVE DRAWN A
MINIMUM IN POPS AND SKY FOR THE FAR SOUTHEAST...BUT WITH THE
BOUNDARY CLOSER TO THE NORTHWEST...POPS IN THOSE AREAS WILL PEAK
NEAR 50 PERCENT EACH AFTERNOON. FOR THE WEEKEND...FOLLOWING THE 00Z
ECMWF SOLUTION... HAVE PAINTED A DAMPER AND COOLER FORECAST THAN
IMPLIED BY THE SUPER PROGRESSIVE GFS. WHILE THE WEATHER WILL BE
RATHER UNSETTLE UP TO AND THROUGH THE HOLIDAY WEEKEND...EXPECT THE
TIMES OF STORMS TO BE INFREQUENT ENOUGH TO PRECLUDE ANY HYDRO ISSUES
OUTSIDE OF FLASH FLOODING SHOULD EXCESSIVE TRAINING OCCUR.

FOLLOWED A BLEND OF THE INHERITED GRIDS AND HPC GUIDANCE FOR
FORECAST HIGHS AND LOWS THROUGH THE LONG TERM ALONG WITH MINOR
TERRAIN DRIVEN ADJUSTMENTS MADE FOR MINIMUMS. AS FOR POPS...ENDED UP
ON THE DRY SIDE OF MEX THROUGH FRIDAY...BUT MAINTAINED HIGHER VALUES
OVER THE MEMORIAL DAY WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

A BROKEN LINE OF THUNDERSTORMS MOVING IN FROM CENTRAL TENNESSEE AND
WESTERN KENTUCKY WILL REACH SME BETWEEN 20 AND 21Z AND LOZ BETWEEN 21
AND 22Z. AM COUNTING ON THESE HOLDING TOGETHER ENOUGH FOR TEMPORARY
MVFR IMPACT AT BOTH TERMINALS AT THESE TIMES. AT JKL...THERE IS MORE
UNCERTAINTY...AND WILL ONLY CARRY A VCTS. DEPENDING UPON CLEARING AND
THE AMOUNT OF RAINFALL RECEIVED...IFR FOG AT BOTH SME AND LOZ IS
CERTAINLY POSSIBLE. FOR NOW...HAVE CONTINUED TO MENTION A DROP DOWN
TO MVFR. OVERNIGHT...A LOW LEVEL JET WILL RAMP UP ACROSS THE OHIO
VALLEY...BRINGING A RENEWED THREAT OF CONVECTION ACROSS THE AREA. THE
CONVECTION WILL LIKELY EASE UP BY THE MID-MORNING HOURS ON
MONDAY...WITH ONLY WIDELY SCATTERED STORMS POSSIBLE LATER IN THE
AFTERNOON. SOUTHWEST WINDS OF 5 TO 10 KTS WILL LIGHTEN UP TOWARDS
DUSK THIS EVENING...AND THEN RAMP UP TO AROUND 10 KTS AFTER 15Z ON
MONDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, May 22, 7:49 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
849 AM EDT SUN MAY 22 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
849 AM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH SATURDAY. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL AS WELL AS
STRONG OR DAMAGING WINDS THROUGH TUESDAY.

GEOGERIAN

In the hours before

Special weather statement, May 22, 1:57 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT SUN MAY 22 2011

KYZ068-069-080-221930-
ROCKCASTLE-LAUREL-JACKSON-
257 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT SUNDAY AFTERNOON...

   JACKSON...
   SOUTHEASTERN ROCKCASTLE AND
   NORTH CENTRAL LAUREL.

AT 257 PM EDT...A STRENGTHENING THUNDERSTORM WAS LOCATED NEAR HAZEL
PATCH...OR 9 MILES NORTHWEST OF LONDON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VICTORY AROUND
305 PM EDT...MERSHONS AROUND 310 PM EDT...TEMPLER AROUND 315 PM
EDT...CARICO AROUND 320 PM EDT...DANGO AROUND 325 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS AS HIGH AS 40
TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Special weather statement, May 22, 1:59 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT SUN MAY 22 2011

KYZ104-221915-
ELLIOTT-
259 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 315
PM EDT SUNDAY AFTERNOON...

   EASTERN ELLIOTT.

AT 259 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRUIN...OR 7
MILES NORTHEAST OF SANDY HOOK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RURAL EAST
CENTRAL ELLIOTT COUNTY AROUND 305 PM EDT.
RURAL EXTREME EAST CENTRAL ELLIOTT COUNTY AROUND 310 PM EDT.

RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Special weather statement, May 22, 2:04 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT SUN MAY 22 2011

KYZ080-084>087-116-221930-
LAUREL-WHITLEY-MCCREARY-CLAY-KNOX-BELL-
304 PM EDT SUN MAY 22 2011

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT SUNDAY AFTERNOON...

   SOUTH CENTRAL CLAY...
   SOUTHEASTERN LAUREL...
   KNOX...
   WHITLEY...
   EASTERN MCCREARY AND
   BELL.

AT 304 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
PERKINS...OR 9 MILES NORTHEAST OF WILLIAMSBURG...MOVING NORTHEAST AT
35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DISHMAN SPRINGS
AROUND 310 PM EDT...PROVIDENCE AROUND 315 PM EDT...CANNON AROUND 320
PM EDT...GIRDLER AROUND 325 PM EDT...GREEN ROAD AROUND 330 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

PELTON
Local storm report, May 22, 2:24 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             6 ESE BRUIN             38.17N 82.92W
05/22/2011  E0.50 INCH       ELLIOTT            KY   TRAINED SPOTTER

&&

KAS

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 22, 2:33 PM EST to 2:38 PM EST
Where
Jackson County, Moores Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.280, -83.980

Trees were blown down along KY Hwy 577 in Moores Creek.

Thunderstorm Wind, Knox

When
May 22, 2:43 PM EST to 2:48 PM EST
Where
Knox County, 2 mi N of Fount
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.009, -83.820

Two trees were reported down along KY Hwy 11 in the northern end of the county.

Thunderstorm Wind, Jackson

When
May 22, 2:58 PM EST to 3:03 PM EST
Where
Jackson County, 2 mi S of New Zion
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.451, -83.900

The county dispatch office reported trees down along KY Hwy 587 two miles south of New Zion.

Thunderstorm Wind, Wayne

When
May 22, 3:03 PM EST to 3:08 PM EST
Where
Wayne County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.830, -84.830

A few trees and large limbs were reported to have been blown down in Monticello.

Hail, Clay

When
May 22, 3:03 PM EST to 3:08 PM EST
Where
Clay County, Manchester
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.150, -83.750

Ping pong ball size hail fell for about 5 minutes in Manchester.

Thunderstorm Wind, Clay

When
May 22, 3:08 PM EST to 3:13 PM EST
Where
Clay County, Oneida
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.270, -83.630

Trees were blown down in Oneida.

Thunderstorm Wind, Pulaski

When
May 22, 3:13 PM EST to 3:18 PM EST
Where
Pulaski County, 1 mi SW of Eubank
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.270, -84.663

A tree was blown down 1 mile southwest of Eubank.

Thunderstorm Wind, Pulaski

When
May 22, 3:18 PM EST to 3:23 PM EST
Where
Pulaski County, Woodstock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.270, -84.500

A tree was blown down in Woodstock along KY Hwy 39.

Thunderstorm Wind, Pulaski

When
May 22, 3:23 PM EST to 3:28 PM EST
Where
Pulaski County, 2 mi SSE of Burnside
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.953, -84.566

A tree was blown down along Homestead Drive.

Thunderstorm Wind, Pulaski

When
May 22, 3:26 PM EST to 3:31 PM EST
Where
Pulaski County, 1 mi E of Elihu
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.050, -84.562

A tree was blown down 1 mile east of Elihu.

Thunderstorm Wind, Pulaski

When
May 22, 3:30 PM EST to 3:35 PM EST
Where
Pulaski County, 2 mi ESE of Burnside
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.969, -84.546

A tree was blown down along County Rd.

Thunderstorm Wind, Perry

When
May 22, 3:34 PM EST to 3:39 PM EST
Where
Perry County, 2 mi W of Hazard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.250, -83.236

A tree was blown down along Hwy 451 west of Hazard.

Thunderstorm Wind, Perry

When
May 22, 3:48 PM EST to 3:53 PM EST
Where
Perry County, 1 mi W of Engle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.380, -83.268

A tree was blown down near KY Hwy 15 south of Ned.

Hail, Magoffin

When
May 22, 3:50 PM EST to 3:55 PM EST
Where
Magoffin County, Foraker
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.670, -83.130

Hail, Bath

When
May 22, 4:17 PM EST to 4:22 PM EST
Where
Bath County, 5 mi SSE of Owingsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.083, -83.735

Thunderstorm Wind, Johnson

When
May 22, 4:27 PM EST to 4:32 PM EST
Where
Johnson County, Staffordsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.830, -82.830

Trees and power lines were blown down in Staffordsville.

Hail, Morgan

When
May 22, 4:28 PM EST to 4:33 PM EST
Where
Morgan County, 1 mi WNW of Leisure
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.056, -83.317

Thunderstorm Wind, Johnson

When
May 22, 4:34 PM EST to 4:39 PM EST
Where
Johnson County, Stambaugh
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.880, -82.800

Trees and power lines were blown down in Stambaugh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306494, 306495, 306496, 306497, 306498, 306499, 306500, 306501, 306502, 306504, 306505, 306506, 306507, 306508, 306509, 306511, 306512, 306513.